"She had several series of injections at the base of her skull and the back of her head,” said Tonya Pruett. She explained that her 21-year-old daughter was referred to Dr. Johnson because she had debilitatingmigraines.
Pruett said the doctor recently called her daughter with some disturbing news.
"She immediately called me in a panic, in tears, and said, 'Mom, I just got acallfrom the neurologist who did those injections in my neck and he told me I had to go get tested because they might have been contaminated! What do I do?,” shared Pruett.
In a letter sent to Pruett’s daughter, Dr. Johnson stated, “We havediscovereda weakness in infection control practices pertaining to the use of multi-dose vials used in….injections (you received). Although we are not aware that you or any of our other patients have been exposed to any infectious agents, there is a minimal risk of possible exposure to certain blood borne pathogens."
Patients receiving these letters are being advised to get tested forHepatitis B, Hepatitis C, and HIV.
It’s not clear from the letter specifically how contamination might have occurred.
FOX 26 asked an independent physician to review the letter and she said that the contamination could be the result of either a drug manufacturing problem, which is not mentioned in the letter, or the result of double dipping.
The doctor explained to FOX 26 that such a risk could occur if a needle from a patient with a blood-borne illness was put back into the drug vial, potentially contaminating the medication which is then used in the next patient.
In the letter from Dr. Johnson, he also stated, “We have taken extensive measures to prevent similar occurrences in thefuture."
It is not known how manypatientsreceived the letter.